North Carolina, 2020

Flash Flooding and Flooding in North Carolina, February 5 to 8, 2020

February 5 to 8, 2020 · NWS RNK · 29 events in 9 counties and zones

S. bringing abundant moisture northward and combined with a complex frontal boundary with several waves of low pressure to bring repeated rounds of heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A deep upper-level trough moved slowly across the central and eastern U.S. bringing abundant moisture northward and combined with a complex frontal boundary with several waves of low pressure to bring repeated rounds of heavy rainfall. Rainfall totals for the 72-hour period ending at 700 AM EST on February 7th ranged from 2 to 6 inches with isolated higher amounts along the Blue Ridge Mountains, but most of the rain fell within a 48-hour period. Numerous NWS Cooperative stations reported record one-day February rainfall amounts ending on the morning of February 6th and/or the 7th and numerous two-day all-time February records were also set. Some flash flooding occurred early during the event as higher rates of rainfall were embedded within the overall rain pattern. Numerous rivers and streams flooded, some reaching crests in the 25- to 50-year flood recurrence interval and many roads were flooded with significant damage to some infrastructure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 5, 6:26 AM EST, 34 minutes earlier.

Area forecast discussion, Feb 5, 6:26 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
626 AM EST Wed Feb 5 2020

.SYNOPSIS...
A slow moving frontal boundary will bring abundant rainfall to the
region through Thursday night. Northwest flow, and falling
temperatures will allow for some mountain snow showers Saturday and
Saturday night. After a brief break from precipitation on Sunday,
showers return to the forecast Monday into Tuesday as an area of low
pressure moves eastward through the Tennessee Valley.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 615 AM EST Wednesday...

Little if any change has been made to the overall forecast this
morning. Only minor tweaks to hourly temperatures and dew points
were made to better reflect the latest conditions and expected
trends through mid-morning.

As of 200 AM EST Wednesday...

Areas of rain continue to stream northeast from eastern Kentucky
into parts of southeast West Virginia and southwest Virginia. The
southern extent of the measurable rainfall currently was
approximately near Route 460. As the day progresses, the axis of
this precipitation is expected to shift eastward in response to a
corresponding shift eastward of a deepening upper level trough
heading through the Four Corners region. Overnight, our region is
expected to directly underneath the best stream of precipitation
overrunning the area, with the potential for the rain to become
moderate to heavy after midnight.

To account for this increased precipitation, with the anticipation
of even greater amounts heading into Thursday and Thursday night, we
have issued a Flood Watch for the far southwest counties of our
forecast area. While we may see some flooding late tonight, the
better chances will come during the Thursday and Thursday night time
frame. Other sections of our forecast area, especially portions of
Southside Virginia and neighboring sections of north-central North
Carolina, may also be placed under a Flood Watch by the upcoming
daytime shift. Flooding in this area more wouldn't likely start
until the day Thursday, therefore, we have a little bit more time to
assess its potential, amounts, timing, etc.

At the surface, we will be watching for a ridge of high pressure to
head south along the lee of the Appalachians, reaching the eastern
half of the region by this afternoon. This will have the effect of
placing a stable layer in the low levels of the atmosphere
underneath a strengthening southwest jet at 850mb, that will only
increase in speed as we head into the tonight time period. This will
set-up a strong inversion across the area, and allow for cooler
temperatures today for northeastern sections of the region as
compared to those realized on Tuesday. This same feature will also
allow for cooler temperatures tonight, especially central and
northeastern sections, as compared to those expected this morning.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EST Wednesday...

Gulf moisture will continue to be advected northward into the region
Tuesday to feed the approaching cold front.  Consistent rain is
expected to fall throughout Thursday, with heaviest amounts on
Thursday afternoon.  Rainfall totals are forecast to be in the 2-4
inch range, making flooding the greatest concern for Thursday and
Friday. Highest accumulations are expected in northwest NC into the
southern Piedmont.  Some severe weather is possible in northwest NC
and southside VA, which could compound the flooding concerns already
present, as the higher precipitation rates in these storms could
cause some rapid-rise localized flooding.

The cold front will pass Friday morning, bringing most of the region
out of the rain. Some upslope showers and snow showers behind
the front could occur along the mountains. Snow accumulations
would be light, maxing out in the 1-2 inch range along some of
the higher points in Western Greenbrier. Saturday night into
Sunday morning could see some light snow come closer to the Blue
Ridge from a weak shortwave passing over the area from the
North.

Temperatures are warm through Friday morning until the front passes.
Thursday will see highs in the upper 50s/lower 60s, but the weekend
will be closer to what one expects to see in February.  Highs in the
30s/40s, lows dipping into the 20s.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 PM EST Tuesday...

After some lingering upslope precipitation west of the Blue Ridge into
Sunday, high pressure will build over the eastern US with quiet weather
into the first part of next week. An approaching front will then bring
our next chance for precipitation by Monday night.

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
As of 615 AM EST Wednesday...

Ceilings will continue to trend lower from west to east during
the course of the day. Currently IFR/MVFR ceilings prevailed
across southeast West Virginia, south into the Northern
Mountains of North Carolina. Patchy light rain was occuring
across western and northern sections of the region. As the day
progresses, the rain is expected to expand in coverage to the
east and increase in intensity. By this evening LIFR/IFR
ceilings will be common across the area, along with a mix of VFR
and MVFR visibilities for rain and patchy light fog. These
conditions are expected to continue through tonight. Winds will
generally be on the light side except for at the higher ridge
tops. However, a persistent inversion is expected across the
area thanks to the axis of an area of high pressure heading
south along the lee of the Appalachians. Above this inversion,
850mb winds will be increasing during the day, and even more so
tonight. Areas of low level wind shear are expected thanks to
this scenario.

Confidence in the above aviation scenario is moderate.

Extended Aviation Discussion...

Widespread moderate to heavy rainfall is expected across the
entire forecast area late Wednesday night through early Friday,
with the heaviest rainfall, potential thunderstorms, and gusty
winds most likely during the Thursday afternoon/Thursday evening
period. Rainfall amounts of 2-4 inches, locally more, are
expected during this time frame. Aviation conditions will be
poor through the entire period favoring IFR-MVFR at best. Rain
showers Friday will transition to mountains snow showers and
snow flurries Friday night. Scattered rain and snow showers with
sub-VFR conditions are possible during the weekend.

&&

.HYDROLOGY...
As of 445 PM EST Tuesday...

Despite a still considerable range of solutions, the consensus of
met models continue to advertise a winter-time heavy rain event for
portions of the area Wed-Fri as discussed in the short-term forecast
section above. As also mentioned it is early yet for any type of
headline, but a flood watch seems probable by sometime tomorrow
if trends persist. Previous discussions have also mentioned the
ensemble hydro models, which have been suggesting a high
likelihood of at least minor river flooding and decent
probabilities of something more, perhaps moderate to major flood
categories for several days now. That continues to be the case
on most of the ensembles, with a slight shift south and east.
The deterministic forecast window from the various (4) River
Forecast Centers that serve the Blacksburg Hydrologic Service
Area (HSA) are just reaching the point where all or most of the
QPF is being incorporated into the models. The focus of heaviest
rainfall and subsequent river flooding seems to be further east
and narrowing in primarily on parts of the Yadkin, Dan and
lower Roanoke River basins. The 12z operational GFS QPF was the
most bullish among the larger-scale models, especially across
the Dan where a significant flood along the mainstem remains
possible. Still too early to buy fully into any solution as a
50-mile shift in the axis of heaviest rainfall would change the
outcome considerably. RFC forecasts will be updated after 00z
this evening if significant changes need to be made.

In addition, the updated (20z/Feb. 4) Excessive Rainfall
Outlook from the Weather Prediction Center (WPC) has been
elevated to a Moderate Risk for rainfall exceeding flash flood
guidance (the amount of rain in a specific duration needed to
bring most streams to bankfull) across northwest NC and into
south central VA from Thursday to Friday morning. This covers
primarily the upper Tennessee basins, upper New, upper Yadkin
and much of the Dan River basin. Current 6-hour flash flood
guidance ranges generally from 2 to 3.5 inches across these
basins. But this could be a more prolonged event with 48-hour
totals that could exceed 5 inches or more and guidance will drop
quickly as the rain falls. Current river flows are fairly close
to seasonal median flows across most of the affected river
basins so it is not unusually wet preceding this event, which
could be a slight limiting factor. Rapid-response small stream
and urban flooding would also be possible if the forecast
rainfall materializes and will be addressed in shorter-fuse
products.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from late tonight through Friday morning for
     VAZ015>017-032.
NC...Flood Watch from late tonight through Friday morning for
     NCZ001>003-018-019.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...VFJ
LONG TERM...RCS
AVIATION...DS/KK/RAB
HYDROLOGY...PC/VFJ
Hazardous weather outlook, Feb 5, 5:02 AM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
502 AM EST Wed Feb 5 2020

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-061015-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
502 AM EST Wed Feb 5 2020

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk of excessive rainfall which could result in
flooding Wednesday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ033>035-043>047-058-059-061015-
Stokes-Rockingham-Caswell-Yadkin-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
502 AM EST Wed Feb 5 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a moderate risk of excessive rainfall which could lead to
flooding Thursday and Thursday night. River flooding is also
possible, especially along the Dan River, Friday and into this
weekend.

Thunderstorms are possible Thursday into Thursday night for parts of
the area. It's possible that the stronger storms may contain damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ015>017-032-061015-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-Patrick-
502 AM EST Wed Feb 5 2020

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are possible Thursday into Thursday night for eastern
parts of the area. It's possible that the stronger storms may contain
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 154 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

12 heavy rain, 11 flood, 6 flash flood. Local standard time, as filed.

Heavy Rain, Watauga

When
February 5, 7:00 AM EST to February 7, 7:00 AM EST
Where
Watauga County, 1 mi SE of Boone
Reported by
COOP Observer
Coordinates
36.210, -81.667

The NWS Cooperative station at Boone 1 SE (BOON7) set a date rainfall record of 1.52 inches for the 24-hour period ending 700 AM EST on February 6th, the old record was 1.37 inches in 2010. The next day the station set a February rainfall record of 4.35 inches for the 24-hour period ending 700 AM EST on February 7th. The previous February record was 3.91 inches on Feb. 14, 1984 (complete data since 1981). It was the 2nd highest February one-day rainfall at Boone if the previous COOP site in Boone is included (after Feb. 13, 1966 with 4.46 inches). That has nearly complete data back to 1929. The two-day rainfall total of 5.87 inches ending 700 AM on the 7th was also a February two-day record at both Boone COOP sites. That broke the old record of 4.06 inches in 1984, which itself was eclipsed the next day, Feb. 8th at 4.46 inches.

Heavy Rain, Rockingham

When
February 5, 7:00 AM EST to February 7, 7:00 AM EST
Where
Rockingham County, Eden
Reported by
COOP Observer
Coordinates
36.500, -79.750

The NWS Cooperative station at Eden (EDEN7) set a daily February rainfall record of 3.93 inches for the 24-hour period ending 700 AM EST on February 7th. The previous February record was 2.25 inches on Feb. 14, 1984 (complete data since 1950). The station also set a February two-day record with 4.69 inches ending at 700 AM on the 7th, eclipsing the 3.32 inches on February 25-26, 1979.

Heavy Rain, Surry

When
February 5, 7:00 AM EST to February 7, 7:00 AM EST
Where
Surry County, Elkin
Reported by
COOP Observer
Coordinates
36.250, -80.850

The NWS Cooperative station at Elkin (EKNN7) set a daily February rainfall record of 3.07 inches for the 24-hour period ending 700 AM EST on February 7th. The previous February record was 2.75 inches on Feb. 13, 1966 (complete data since 1934). The station also set a February two-day record with 3.77 inches, eclipsing the 3.20 inches on February 25-26, 1979.

Heavy Rain, Yadkin

When
February 5, 7:00 AM EST to February 7, 7:00 AM EST
Where
Yadkin County, 6 mi E of Yadkinville
Reported by
COOP Observer
Coordinates
36.130, -80.563

The NWS Cooperative station at Yadkinville 6 E (YKNN7) set a daily February rainfall record of 3.91 inches for the 24-hour period ending 700 AM EST on February 7th. The previous February record was 2.53 inches on Feb. 22, 1971 (nearly complete data since 1940). The station also set a February two-day record with 5.10 inches ending 700 AM on the 7th, easily eclipsing the 3.18 inches on February 27-28, 1987.

Heavy Rain, Wilkes

When
February 5, 7:00 AM EST to February 7, 7:00 AM EST
Where
Wilkes County, 1.01 mi ESE of North Wilkesboro Arp
Reported by
COOP Observer
Coordinates
36.164, -81.154

The NWS Cooperative station at North Wilkesboro (NWBN7) set a daily record for February 7th for the 24-hour period ending 700 AM EST, with 2.62 inches. The previous date record was 1.86 inches in 1951 (nearly complete data since 1922). It was also the 6th highest one-day total in the month of February. The station also set a February two-day record with 4.12 inches ending at 700 AM on the 7th, eclipsing the 3.54 inches on February 14-15, 1984.

Heavy Rain, Ashe

When
February 5, 7:00 AM EST to February 7, 7:00 AM EST
Where
Ashe County, 5.27 mi E of Wagoner
Reported by
COOP Observer
Coordinates
36.400, -81.305

The NWS Cooperative station at Transou (LSPN7) set a two-day February rainfall record of 4.76 inches for the 48-hour period ending 700 AM EST on February 7th. The previous record was 4.32 inches on Feb. 20-21, 1954 (complete data since 1947).

Heavy Rain, Surry

When
February 5, 7:00 AM EST to February 7, 7:00 AM EST
Where
Surry County, 1.27 mi WSW of Toast
Reported by
COOP Observer
Coordinates
36.496, -80.652

The NWS Cooperative station at Mt. Airy 2W (MTAN7) set a two-day February rainfall record for the 48-hours ending at 700 AM on February 7th with 3.89 inches. The old February two-day record was 3.40 inches in 1966. Nearly complete data at this station extends back to 1893.

Heavy Rain, Caswell

When
February 5, 7:00 AM EST to February 7, 7:00 AM EST
Where
Caswell County, 0.98 mi ENE of Topnot
Reported by
COOP Observer
Coordinates
36.377, -79.255

The NWS Cooperative station at Yanceyville 4 SE (YAVN7) set a daily February rainfall record of 2.38 inches for the 24-hour period ending 700 AM EST on February 7th. The previous February record was 1.98 inches on Feb. 16, 1998 (complete data since 1997). The station also set a February two-day record with 2.52 inches ending at 700 AM on the 7th, eclipsing the 2.48 inches on February 15-16, 1998.

Heavy Rain, Stokes

When
February 6, 7:00 AM EST to February 7, 7:00 AM EST
Where
Stokes County, Danbury
Reported by
COOP Observer
Coordinates
36.420, -80.220

The NWS Cooperative station at Danbury (DNBN7) set a daily February rainfall record of 4.06 inches for the 24-hour period ending 700 AM EST on February 7th. The previous February record was 2.27 inches on Feb. 3, 1996 (complete data since 1947). The station also set a February two-day record with 4.89 inches ending 700 AM on the 7th, easily eclipsing the 3.21 inches on February 25-26, 1979.

Heavy Rain, Rockingham

When
February 6, 7:00 AM EST to February 7, 7:00 AM EST
Where
Rockingham County, 2 mi NW of Reidsville
Reported by
COOP Observer
Coordinates
36.391, -79.695

The NWS Cooperative station at Reidsville 2 NW (REDN7) set a daily February rainfall record of 3.15 inches for the 24-hour period ending 700 AM EST on February 7th. The previous February record was 2.65 inches on Feb. 14, 1984 (complete data since 1962).

Heavy Rain, Ashe

When
February 6, 7:00 AM EST to February 7, 7:00 AM EST
Where
Ashe County, 2 mi E of Jefferson
Reported by
COOP Observer
Coordinates
36.420, -81.444

The NWS Cooperative station at Jefferson 2 E (JFFN7) set a date rainfall record for the 24-hours ending at 700 AM EST on February 7th with 3.20 inches. The previous record for the date was 1.48 inches set in 2004. It was the 3rd wettest February day on record as well. Nearly complete records date back to 1910 at this station, with sporadic data back to 1896.

Heavy Rain, Stokes

When
February 6, 8:00 AM EST to February 7, 8:00 AM EST
Where
Stokes County, 4.6 mi NNW of Danbury
Reported by
CoCoRaHS
Coordinates
36.481, -80.252

The CoCoRaHS site at Danbury 4.6 NNW (NC-SK-2) measured 5.24 inches in a 24-hour period ending at 800 AM EST. According to NOAA Atlas 14 this was approximately a 10-year rainfall event (0.10 annual chance of occurrence) at this location.

Flood, Ashe

When
February 6, 10:50 AM EST to 10:50 PM EST
Where
Ashe County, 1.62 mi WSW of Nathans Creek to 1.36 mi SSW of Sussex
Cause
Heavy Rain
Property damage
$139,000
Reported by
Department of Highways
Coordinates
36.442, -81.428

At least 34 gravel roads were damaged by floodwaters and number of paved roads as well. Damages were estimated at $139,000.

Flood, Watauga

When
February 6, 11:30 AM EST to February 7, 2:00 PM EST
Where
Watauga County, 1.01 mi WSW of Boone Blwng Rck Arpt to 1.57 mi SE of Sands
Cause
Heavy Rain
Property damage
$81,000
Reported by
Department of Highways
Coordinates
36.192, -81.645

Numerous roads were flooded across Watauga County with substantial damage to several roads and stabilization stone needed for up to eighteen gravel roads. The Watauga River at Sugar Grove (SGWN7) crested at 8.40 feet, above the flood stage of 6 feet, early on the 7th, covering several low water bridges and affecting roads along the river.

Flash Flood, Stokes

When
February 6, 11:40 AM EST to 5:40 PM EST
Where
Stokes County, 6.14 mi WSW of Volunteer to 1.75 mi NW of Moores Spgs
Cause
Heavy Rain
Property damage
$1.1 million
Reported by
Department of Highways
Coordinates
36.322, -80.513

Numerous roads were flooded and at least six incurred significant damage as a result of the flooding. Among the reports from the 911 call center was Eurins Creek flooding Pine Hall Road and Danbury Creek flooding a portion of Goff Road.

Flood, Surry

When
February 6, 12:00 PM EST to February 7, 6:00 AM EST
Where
Surry County, 1.82 mi ENE of Dobson to 1.28 mi N of Zephyr
Cause
Heavy Rain
Property damage
$30,000
Reported by
Department of Highways
Coordinates
36.414, -80.692

Several roads were damaged by floodwaters in Surry County and flooding was reported along the Fisher River and Stewart's Creek.

Flash Flood, Stokes

When
February 6, 12:00 PM EST to 5:00 PM EST
Where
Stokes County, 0.52 mi SSW of Dalton to 2.9 mi S of Dalton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.313, -80.403

The Little Yadkin River at Dalton (DALN7) stream gage, with a drainage basin of 43 square miles, rose rapidly to 14.92 feet with a peak discharge of 6,350 cfs in the mid-afternoon of February 6th. Although no flood stage has been established, this was the highest stage since September 28, 2004 (15.82 ft. during the remains of Hurricane Jeanne) and the 9th highest on record at this gage with data back to 1961. According to USGS studies the recurrence interval was between a 5- and 10-year flood event or 0.20-0.10 annual exceedance probability.

Flood, Alleghany

When
February 6, 12:00 PM EST to February 7, 6:00 AM EST
Where
Alleghany County, 1.59 mi ENE of Piney Creek to 1.24 mi ESE of Peden
Cause
Heavy Rain
Property damage
$46,000
Reported by
Department of Highways
Coordinates
36.563, -81.276

Numerous roads were flooded and at least 15 gravel roads incurred significant damage as a result of the flooding.

Flash Flood, Rockingham

When
February 6, 12:15 PM EST to 6:15 PM EST
Where
Rockingham County, 0.57 mi S of Mayfield to 1.97 mi NNE of Stacy
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.512, -79.570

Approximately 10 to 15 roads were closed across Rockingham County in response to the record daily February rainfall.

Flash Flood, Wilkes

When
February 6, 1:45 PM EST to 5:45 PM EST
Where
Wilkes County, 0.94 mi NW of Wilkes Co Arpt to 1.23 mi ENE of Knotville
Cause
Heavy Rain
Property damage
$118,000
Reported by
Department of Highways
Coordinates
36.161, -81.190

Numerous roads were flooded and damaged across Wilkes County due to flooding. At least 19 gravel roads required stabilization or repair. Costs were estimated around $118,000.

Flood, Surry

When
February 6, 2:45 PM EST to 10:45 PM EST
Where
Surry County, 1.04 mi N of Ararat to 2.39 mi N of Ararat
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.415, -80.571

The Ararat River at Ararat (ARRN7) crested at 14.98 feet in the early morning of February 7th. Minor flood stage is 13 feet and Radar Road near the gage was flooded and closed along with several other roads in Surry County, according to news reports. This stage was the 2nd highest crest since 1992 and 8th highest overall since 1947, although records are not continuous before 1965. The peak discharge of 12,100 cubic feet per second (cfs) is estimated to be near a 10-year flood event (.10 annual exceedance probability) per USGS data.

Flash Flood, Yadkin

When
February 6, 2:45 PM EST to 5:45 PM EST
Where
Yadkin County, 1.49 mi W of Hamptonville to 2.04 mi NNW of Arlington
Cause
Heavy Rain
Property damage
$145,000
Reported by
911 Call Center
Coordinates
36.099, -80.797

Multiple roads were closed across Yadkin County due to flooding and several creeks were reported flowing out of their banks. Cornelius Road, Griffin Road and Swan Creek Pypass were all reported as damaged and out of operation for up to several weeks. The NC Department of Transportation reported several paved roads and 20 gravel roads needing repair with total estimated cost of around $145,000.

Flash Flood, Surry

When
February 6, 3:04 PM EST to 6:00 PM EST
Where
Surry County, 2.43 mi ESE of Low Gap to 2.03 mi N of State Rd
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.514, -80.831

Numerous creeks were reported out of their banks across the county and several roads were closed due to high water.

Flood, Yadkin

When
February 6, 4:00 PM EST to February 7, 3:00 AM EST
Where
Yadkin County, 2.35 mi W of Jonesville to 2.09 mi W of Jonesville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.236, -80.891

The Yadkin River flooded in parts of Yadkin County and floodwater damaged two fields in the Yadkin County Park. Dinkins Bottom Road was closed with extensive flooding in the area. Despite flood control provided by W. Kerr Scott Dam, the Yadkin River at Elkin (ELKN7) still crested at 20.18 feet, above the flood stage of 18 feet. It was the highest stage since the remains of Hurricane Michael in October 2018 (21.02 ft.) but aside from that event, this was the highest stage on the Yadkin River since August 17, 1994 at 22.80 feet. Overall, this flood was the 10th highest on the river since W. Kerr Scott was completed in 1962.

Flood, Rockingham

When
February 6, 5:15 PM EST to February 7, 3:30 AM EST
Where
Rockingham County, 4.18 mi W of Price to 2.82 mi W of Price
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.541, -79.994

The Mayo River near Price (PRIN7) rose above it's flood stage of 9 feet and crested at 10.40 feet on the evening of February 6th. According to USGS data, the peak discharge of 11,000 cfs was very close to a 5-year recurrence interval (0.20 annual exceedance probability). The crest was the highest stage since the remains of Hurricane Florence in September 2018 (11.20 ft.) and was the 10th highest on record at this gage with records from 1930 to 1971 and 1994 until the present.

Flood, Stokes

When
February 6, 6:15 PM EST to February 7, 11:30 AM EST
Where
Stokes County, 1.41 mi SW of Pine Hall to 1.41 mi ENE of Pine Hall
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.304, -80.085

The Dan River at Pine Hall (NWS ID: PNHN7) crested at 27.94 feet in the early morning of February 7th. This was highest crest on record at the gage, although the continuous period of record dates back only to 2009. Still, it was was higher than the peak in either tropical storms Florence or Michael in September and October of 2018, respectively. The peak discharge of 27,900 cubic feet per second (cfs) is estimated to be above the 25-year flood event (.04 annual exceedance probability) per USGS data. A co-located automated rain gage measured nearly 4.13 inches of rain in 24-hours ending at midnight on the 7th.

Flood, Rockingham

When
February 6, 7:00 PM EST to February 8, 7:00 AM EST
Where
Rockingham County, 2.12 mi ENE of Madison to 1.76 mi SSW of Leaksville Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.392, -79.935

The Dan River flooded throughout Rockingham County closing several roads. The USGS gage at Wentworth (WENN7) crested after midday on the 7th at 28.39 feet, just below the Major flood stage of 29 feet. It was the highest stage since Hurricane Agnes in June 1972 (31.60 feet) and 2nd highest on record since 1940. According to USGS studies, the peak discharge of 40,100 cubic feet per second equates to a 50-year flood event (.02 chance annual exceedance probability or AEP).

Flood, Stokes

When
February 6, 9:45 PM EST to February 7, 6:45 AM EST
Where
Stokes County, 1.81 mi ENE of Walnut Cove to 1.74 mi ENE of Walnut Cove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.310, -80.120

Oldtown Road was flooded and impassable.

Flood, Caswell

When
February 6, 11:32 PM EST to February 7, 5:32 AM EST
Where
Caswell County, 1.31 mi ENE of Milton to 1.21 mi NE of Milton
Cause
Heavy Rain
Reported by
Public
Coordinates
36.540, -79.200

County Line Creek overflowed and flooded Race Track Road making it impassable.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871009, 871011, 871012, 871019, 873436, 874425, 874443, 875180, 871010, 871061, 878526, 878511, 874668, 875464, 872701, 874682, 875300, 875465, 872819, 873435, 872768, 874719, 874725, 875296, 875297, 872725, 871014, 874670, 874667.